Kansas, 2010Damaging Winds in Kansas, August 10, 2010
August 10, 2010 · NWS ICT · 8 events in 4 counties and zones
A weak disturbance moved across South Central Kansas during the afternoon of August 10th, 2010. As this disturbance encountered a very warm and humid airmass, showers and thunderstorms developed across Central and South Central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moved across South Central Kansas during the afternoon of August 10th, 2010. As this disturbance encountered a very warm and humid airmass, showers and thunderstorms developed across Central and South Central Kansas. One of the thunderstorms produced some isolated damaging wind gusts to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM CST, 34 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE AUG 10 2010
.DISCUSSION...
FORECAST CHALLENGES REMAIN HEAT HEADLINES THROUGH THE FIRST COUPLE
OF DAYS WITH ATTENTION TURNING TO PRECIP CHANCES FOR THE WEEKEND.
SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A TROUGH OVER THE PACIFIC
NORTHWEST WITH BROAD TROUGHING OVER THE NORTHEAST CONUS. THE PIECE
OF UPPER ENERGY THAT WAS ALONG THE TX/OK BORDER AT THIS TIME
YESTERDAY IS NOW TRACKING OVER NORTHEAST KS. AT THE SURFACE A WEAK
FRONT/TROUGH EXTENDS FROM EASTERN NEBRASKA TO NEAR KRSL TO
BETWEEN KDDC AND KPTT.
TONIGHT-WED:
JUST LIKE YESTERDAY'S FORECAST...MUCH OF THE FIRST PERIOD WILL DEPEND
ON HOW STORMS BEHAVE OVER THE NEXT HOUR. CONVECTION HAS ALREADY
STARTED TO DEVELOP ALONG THE WEAK FRONT WEST OF THE FORECAST AREA AS
THE ATMOSPHERE HAS GRADUALLY BECOME UNCAPPED. FIRST GUESS IS THAT
MOST OF THE STORMS THIS EVENING SHOULD BE FOCUSED ALONG THE SURFACE
BOUNDARY. THERE IS SOME MODEL CONSENSUS THAT AFTER 06Z AN AREA OF
MOISTURE TRANSPORT IN THE 850-700MB LAYER WILL DEVELOP OVER NORTHEAST
KS AND SHOULD EXTEND INTO THE NORTHEAST SECTION OF FORECAST AREA. AT
THIS TIME FEEL THAT IF ANY LATE NIGHT CONVECTION DEVELOPS IT WOULD
BE ISO-SCT IN NATURE AND WILL THEREFORE NOT HIT PRECIP CHANCES TOO
HARD.
VERY LITTLE IS EXPECTED TO CHANGE IN THE UPPER PATTERN FOR WED AS
THE SURFACE FRONT WASHES OUT AS IT LIFTS SLOWLY NORTH. WILL LINGER
SOME SMALL PRECIP CHANCES OVER SE KS WED MORNING FOR ANY LEFT OVER
LATE NIGHT CONVECTION. TEMPS ON WED ARE EXPECTED TO BE VERY SIMILAR
OR EVEN A COUPLE DEGREES WARMER THAN TODAY GIVEN 1000-850MB
THICKNESSES WILL BE SLIGHTLY HIGHER. GIVEN CURRENT HOURLY
TEMPS AND DEWPOINTS...CURRENT HEAT HEADLINES FOR WED STILL LOOK GOOD.
THU-FRI:
THE UPPER TROUGH OVER THE NW CONUS WILL START TO SLOWLY PUSH EAST ON
THU WHICH WILL ALLOW A COLD FRONT TO MAKES ITS JOURNEY ACROSS THE
NORTHERN PLAINS. MEANWHILE THE HEAT WILL STILL BE ON IN OUR NECK OF
THE WOODS RESULTING IN ANOTHER DAY WITH 100+ TEMPS. GIVEN THE LACK
OF MIXING TODAY ACROSS SOUTH CENTRAL KS...WILL GO AHEAD AND EXPAND
THE EXCESSIVE HEAT WARNING TO COVER ALL OF SOUTH CENTRAL AND SE KS
FOR THU. BY FRI MORNING THE COLD FRONT WILL BE SITUATED FROM SOUTH
CENTRAL NEBRASKA TO NEAR KDDC. AHEAD OF THIS FRONT THERE IS EXPECTED
TO BE STRONG 850-700MB THETA-E ADVECTION WHICH SHOULD ALLOW FOR
WIDESPREAD CONVECTION OVER NORTH CENTRAL KS/SOUTHERN NEBRASKA...SOME
OF WHICH MAY CLIP OUR CENTRAL KS COUNTIES FRI MORNING. BY FRI
AFTERNOON THE SURFACE FRONT WILL EXTEND FROM KSLN TO NORTH OF KHUT
WITH SOME SCT SHOWERS AND STORMS PERCOLATING ALONG IT.
MEANWHILE...WITH THE FRONT STILL TO THE NORTH...SE KS WILL CONTINUE
TO BAKE AND WILL THEREFORE EXTEND THE HEAT HEADLINES THROUGH FRI FOR
SE KS.
AT THIS TIME WILL PLACE THE HIGHEST PRECIP CHANCES THROUGH THIS
FORECAST PACKAGE IN THE FRI NIGHT TIME FRAME. THIS IS WHEN MUCH OF
THE AREA WILL BE UNDER THE INFLUENCE OF THE THE RIGHT ENTRANCE
REGION OF AN UPPER JET ALONG WITH STRONG MID LEVEL THETA-E ADVECTION
JUST SOUTHEAST OF THE SURFACE FRONT.
SAT-TUE:
IT APPEARS WE WILL FINALLY SEE SOME RELIEF FROM THE HEAT FOR THE
WEEKEND AS THE MUCH WELCOMED COLD FRONT CONTINUES TO PUSH SOUTH.
CONFIDENCE IS HIGH THAT WE'LL BE LOOKING AT TEMPS MUCH CLOSER TO
SEASONAL AVERAGES THROUGH THESE PERIODS. PRECIP CHANCES WILL BE
HIGHLY DEPENDENT ON HOW FAR SOUTH THE COLD FRONT MAKES IT. FOR NOW
IT APPEARS THE BEST CHANCES FOR PRECIP OVER THE WEEKEND WILL BE FOR
LOCATIONS ALONG THE KS-OK BORDER WHICH WILL BE CLOSER TO THE FRONT.
GIVEN UNCERTAINTIES IN FRONTAL POSITION WILL NOT HIT PRECIP CHANCES
TOO HARD YET.
LAWSON
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A SURFACE FRONT IS RIGHT AROUND KHYS AND IS VERY SLOWLY MOVING
EASTWARD. SOME SHOWERS HAVE BEGUN TO DEVELOP NEAR KRSL...BUT HAVE
BEEN VERY LIGHT. STILL NOT CONFIDENT IN THUNDERSTORMS HITTING THE
TAF SITE THIS AFTERNOON AND EVENING...SO WILL KEEP CB MENTIONED
BUT NO TSRA. ISOLATED STORMS NEAR THE OTHER TAF SITES ARE POSSIBLE
AS WELL...AT LEAST CLOSE ENOUGH TO WARRANT CB MENTION.
OTHERWISE...EXPECT DRY CONDITIONS WITH WINDS BECOMING MORE
SOUTHWESTERLY OVERNIGHT AND EVENTUALLY NORTHERLY BEHIND THE FRONT.
SCHRECK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 78 103 77 104 / 10 10 10 10
HUTCHINSON 77 103 76 103 / 20 10 10 10
NEWTON 78 103 77 102 / 20 20 10 10
ELDORADO 78 103 77 102 / 10 20 10 10
WINFIELD-KWLD 78 103 77 104 / 10 10 10 10
RUSSELL 73 102 73 103 / 20 10 10 10
GREAT BEND 73 102 74 104 / 20 10 10 10
SALINA 77 102 77 101 / 20 10 10 10
MCPHERSON 77 103 77 102 / 20 10 10 10
COFFEYVILLE 77 101 78 101 / 10 20 10 10
CHANUTE 77 100 77 101 / 10 20 10 10
IOLA 77 100 77 101 / 10 20 10 10
PARSONS-KPPF 77 101 78 101 / 10 20 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ070>072-
094>096-098>100.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KSZ052-053-
068-069-082-083-091>093.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-
033-047-048-050.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ049-051-
067.
&&
Hazardous weather outlook, Aug 10, 2:54 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT TUE AUG 10 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
INTENSE HEAT WILL PERSIST OVER ALL AREAS UNTIL EARLY THIS EVENING.
PLEASE REFER TO THE EXCESSIVE HEAT WARNINGS FOR DETAILS.
THUNDERSTORMS ARE POSSIBLE OVER MOST OF CENTRAL KANSAS THIS EVENING
WITH ISOLATED STORMS POSSIBLE OVER SOUTH CENTRAL KANSAS. SCATTERED
THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA
OVERNIGHT...ESPECIALLY PORTIONS CENTRAL KANSAS. A FEW THUNDERSTORMS
EARLY THIS EVENING AND OVERNIGHT MAY BE QUITE STRONG WITH GUSTS
AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST KANSAS ON WEDNESDAY
MORNING BUT SHOULD BE NEITHER STRONG NOR SEVERE.
WHILE A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT FOR
LOCATIONS NORTH OF INTERSTATE 70...THE CHANCES FOR THUNDERSTORMS ARE
INCREASING FOR THIS WEEKEND...ESPECIALLY FRIDAY NIGHT. SOME OF THIS
ACTIVITY MAY PRODUCE GUSTS AROUND 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINS.
INTENSE HEAT WILL PERSIST OVER MOST AREAS THROUGH LATE IN THE WEEK.
IN FACT THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED FOR SOUTHEAST
KANSAS UNTIL EARLY FRIDAY EVENING. FOR FURTHER DETAILS...PLEASE
REFER TO EXCESSIVE HEAT WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES/LAWSON
Thunderstorm Wind, Sedgwick
- When
- August 10, 2:59 PM CST to 3:05 PM CST
- Where
- Sedgwick County, 2.43 mi S of Goddard
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.635, -97.589
Law enforcement reported 60 to 70 mph winds.
Thunderstorm Wind, Sedgwick
- When
- August 10, 3:08 PM CST
- Where
- Sedgwick County, 0.69 mi S of Goddard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.660, -97.580
Law enforcement in Goddard reported the winds.
Thunderstorm Wind, Sedgwick
- When
- August 10, 4:45 PM CST
- Where
- Sedgwick County, 2.64 mi SE of Goddard
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.640, -97.550
The fire chief estimated the 70 mph winds.
Thunderstorm Wind, McPherson
- When
- August 10, 4:56 PM CST
- Where
- McPherson County, Inman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -97.770
A trained spotter reported the gust.
Thunderstorm Wind, Sedgwick
- When
- August 10, 5:00 PM CST
- Where
- Sedgwick County, 1.58 mi W of Clearwater to 1.45 mi WNW of Clearwater
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Newspaper
- Coordinates
- 37.504, -97.528
Estimated 70 mph winds lifted the roof off a machine shed, which came down and demolished a childrens play area. A trampoline was also thrown over three fences. A nearby homestead also had a barn destroyed.
Thunderstorm Wind, Saline
- When
- August 10, 5:15 PM CST
- Where
- Saline County, 1.08 mi W of Assaria
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 38.680, -97.620
The public reported 30 to 40 inch diameter trees blown down. Some power outages were reported as well. Some Interstate 135 signs were snapped off.
Thunderstorm Wind, McPherson
- When
- August 10, 5:15 PM CST
- Where
- McPherson County, 0.56 mi NW of Mc Pherson Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.355, -97.688
Thunderstorm Wind, Lincoln
- When
- August 10, 5:26 PM CST to 5:29 PM CST
- Where
- Lincoln County, 1.61 mi WNW of Lincoln to 0.87 mi NE of Barnard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.043, -98.175
The emergency manager reported wind gusts of 50 to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257443, 257444, 257445, 257449, 257447, 257450, 257451, 257448.